Kansas, 2017

Hail and Damaging Wind in Kansas, August 27, 2017

August 27, 2017 · NWS DDC · 8 events in 4 counties and zones

The atmosphere recovered in the wake of an outflow passage from the morning. A weak frontal boundary attendant to the upper level shortwave trough in the Upper Midwest moved southward across southwest and south central Kansas early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The atmosphere recovered in the wake of an outflow passage from the morning. A weak frontal boundary attendant to the upper level shortwave trough in the Upper Midwest moved southward across southwest and south central Kansas early in the evening. Thunderstorms triggered in the axis of increased forcing in the vicinity of the front as it |pushed slowly southward across the area. Surface dewpoints in the 60s(F) and steepening low/mid level lapse rates lead to MLCAPE values upward of 1500 to |2000 J/kg ahead of the boundary. These storms produced severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 26, 11:53 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 26, 11:53 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1253 AM CDT Sun Aug 27 2017

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 1235 PM CDT Sat Aug 26 2017

A modest difluent west-northwest flow aloft across the high plains
and a southeast upslope flow ahead of a weak lee side trough of low
pressure will set the table for possible thunderstorms across west
central Kansas this evening. Ample moisture providing sufficient
instability and steep low/mid level lapse rates will increase the
potential for thunderstorm development in an axis of increased
convergence associated with the lee trough. Considering favorable
shear profiles and the presence of a +70kt jet core streaming east
across the region, a few developing storms could become strong to
marginally severe with large hail and damaging winds the main
threat.

Thunderstorm chances continue Sunday in response to an upper level
shortwave digging southeastward across the Upper Midwest. An
attendant cold front is projected to push southward across western
and central Kansas late in the day providing a triggering mechanism
for thunderstorm development sometime in the late afternoon to early
evening time frame. Although the flow aloft will not be overly
strong as it becomes more northerly, sufficient instability supported
by surface dewpoints remaining well up into the mid to upper 60s(F)
will increase the potential for strong to severe storms across
central and portions of southwest Kansas late in the period as the
boundary moves through.

Expect lows generally down into the 60s(F) tonight as a prevailing
southerly flow persists across the region. Under decreased cloud
cover, look for highs pushing the upper 80s(F) to the lower 90s(F)
Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 134 PM CDT Sat Aug 26 2017

A relatively quiet pattern is expected across much of western Kansas
through the middle part of next week as ridging aloft builds across
the Intermountain West. A drier air mass settling across the high
plains in wake of Sunday's frontal passage and a fairly weak flow
aloft will keep precip chances at bay through much of the period.
A slightly cooler air mass will filter into western Kansas Sunday
night resulting in more seasonal temperatures for highs Monday
through the middle part of the week. Should see highs generally in
the 80s(F) to near 90F each day through at least Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1247 AM CDT Sun Aug 27 2017

A vigorous upper level trough extending from southeast South
Dakota into western Nebraska will propagate southeast today and
will extend from northern Wisconsin into eastern Kansas by late
afternoon. At the surface, an area of low pressure in northwest
Kansas will move into southwest Kansas this afternoon, and a cold
front that was near the northern Kansas border early this morning
will move across Kansas into northern Oklahoma this evening. A
cluster of thunderstorms that was moving into northern Nebraska
early this morning will continue its southeast progression and
should move into north central Kansas after sunrise and weaken in
eastern Kansas by mid morning.

VFR conditions can be expected through mid afternoon. A few
showers are possible near HYS after 14Z along outflow from the
thunderstorm cluster moving across north central into eastern
Kansas. Local IFR conditions can be expected with scattered
thunderstorms that will develop after 20Z along the cold front
from central into southwestern Kansas. The area of thunderstorms
will move into northern Oklahoma this evening. Widespread ceilings
050 to 060 will develop by late afternoon, lowering to near 020
after 06Z at GCK and DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  62  85 /  10  40  50   0
GCK  63  90  61  85 /  10  20  20   0
EHA  63  89  61  83 /  10  20  30   0
LBL  65  90  63  84 /   0  20  30  10
HYS  65  88  61  84 /  20  30  10   0
P28  67  91  65  86 /   0  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Ruthi
Hazardous weather outlook, Aug 26, 12:06 PM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
106 PM CDT Sat Aug 26 2017

KSZ030-031-043>046-061>066-074>081-084>090-270915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
106 PM CDT Sat Aug 26 2017 /1206 PM MDT Sat Aug 26 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

An isolated strong to marginally severe thunderstorm or two
cannot be ruled out for portions of west central Kansas this
evening. Any developing storm may be capable of producing up to
quarter size hail and gusty winds up to 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible across
central and portions of southwest Kansas late Sunday afternoon as
a cold front moves southward across the area. Up to quarter size
hail and wind gusts up to 60 mph will be possible.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible generally along and west of a
Syracuse to Scott City line this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
August 27, 12:11 AM CST
Where
Morton County, Rolla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -101.630

Winds of 65 MPH accompanied the hail.

Hail, Gray

When
August 27, 3:55 PM CST
Where
Gray County, 4.36 mi W of Charleston
Measured
1.5 in hail
Reported by
Public
Coordinates
37.870, -100.650

Hail, Haskell

When
August 27, 4:25 PM CST
Where
Haskell County, 1.78 mi ENE of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -100.690

Hail, Haskell

When
August 27, 4:43 PM CST
Where
Haskell County, 5.19 mi ESE of Sublette Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -100.750

Hail, Stanton

When
August 27, 6:05 PM CST
Where
Stanton County, 11.86 mi S of Stanton Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.410, -101.670

Hail, Morton

When
August 27, 6:15 PM CST
Where
Morton County, 3.58 mi ENE of Richfield
Measured
1.5 in hail
Reported by
Public
Coordinates
37.290, -101.720

Thunderstorm Wind, Morton

When
August 27, 6:30 PM CST
Where
Morton County, Rolla
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.120, -101.630

Also had dime sized hail.

Hail, Morton

When
August 27, 6:54 PM CST
Where
Morton County, 13.81 mi WSW of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.190, -102.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721014, 721007, 721008, 721009, 721010, 721011, 721013, 721012.